Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2009, 5:54 PM CDT for Crane County, Pecos County, Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2009, 5:54 PM CDT (22:54 UTC)
- Expired
- Jun 13, 2009, 7:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Crane County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:35 PM CDT | HAIL 0.75 | 6 Sw Girvin, TX | |
| Jun 13, 6:37 PM CDT | HAIL 1 | 5 Sw Girvin, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1757 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 132254
SVRMAF
TXC103-371-140000-
/O.NEW.KMAF.SV.W.0232.090613T2254Z-090614T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT SAT JUN 13 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CRANE COUNTY IN WEST TEXAS...
NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 700 PM CDT
* AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTHWEST OF GIRVIN...OR 18 MILES WEST OF MCCAMEY...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
CORDONA LAKE...
CRANE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3110 10231 3098 10246 3099 10254 3112 10259
3116 10268 3163 10244 3155 10232 3130 10231
TIME...MOT...LOC 2254Z 210DEG 18KT 3116 10252
$$1 follow-up statement
000
WWUS54 KMAF 132341
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT SAT JUN 13 2009
TXC103-371-140000-
/O.CON.KMAF.SV.W.0232.000000T0000Z-090614T0000Z/
CRANE TX-PECOS TX-
641 PM CDT SAT JUN 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES...
AT 637 PM CDT...SPOTTERS REPORTED QUARTER SIZE HAIL 5 MILES SOUTHWEST
OF GIRVIN ALONG US HIGHWAY 385. AT 637 PM CDT...THIS STORM WAS LOCATED
4 MILES SOUTHWEST OF GIRVIN...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...GIRVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3099 10254 3104 10254 3112 10249 3117 10252
3131 10251 3130 10231 3110 10231 3098 10246
TIME...MOT...LOC 2339Z 271DEG 15KT 3107 10244
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:24 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 3:24 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 PM CDT SAT JUN 13 2009 .UPDATE... UPDATE TO INCLUDE TORNADO WATCH 398 FOR SCURRY AND MITCHELL COUNTIES UNTIL 11 PM CDT. && .DISCUSSION... VERY UNSTABLE ATMOSPHERE RESULTING IN SCATTERED CONVECTION ACROSS SOUTHWEST TEXAS...WHILE CONVECTION WAS DEVELOPING ALONG A FRONTAL BOUNDARY OVER THE WESTERN LOW ROLLING PLAINS WHERE VERTICAL AND DIRECTIONAL 0 TO 6 KM BULK SHEAR WAS BETTER. EXPECT CONVECTION TO CONTINUE TO DEVELOP AND BECOME MORE WIDESPREAD...ESPECIALLY SINCE THERE IS SOME HINT OF AT LEAST A SHORTWAVE TROUGH IN WATER VAPOR IMAGERY IMPINGING UPON THE CWA IN SOUTHWEST FLOW ALOFT. 67 && .PREV DISCUSSION... /ISSUED 243 PM CDT SAT JUN 13 2009/ DISCUSSION... SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THE NEXT SEVERAL DAYS WITH AN OSCILLATING DRYLINE IN PLACE. VERY INTENSE DAYTIME HEATING ALONG WITH WEAK DISTURBANCES IN THE FLOW SHOULD HELP IGNITE ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH TUESDAY ACROSS MAINLY WEST TEXAS. A FEW STORMS COULD BE SEVERE GIVEN CAPE VALES IN EXCESS OF 1000 J/KG WITH MARGINAL SHEAR VALES OF 20 TO 30 KNOTS. BEYOND TUESDAY KEPT THE FORECAST DRY FOR NOW AS THE GFS BUILDS AN UPPER RIDGE WESTWARD OVER THE FORECAST AREA. THE ECMWF KEEPS THE RIDGE ACROSS THE LOWER MISSISSIPPI VALLEY AND CONTINUES TO GENERATE CONVECTION NEAR THE DRYLINE. THE GFS ENSEMBLES DO NOT SUPPORT THE ECMWF AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 98 70 98 / 30 30 30 20 CARLSBAD NM 66 98 65 100 / 10 20 20 10 DRYDEN TX 74 99 72 100 / 20 10 20 20 FORT STOCKTON TX 73 100 71 99 / 30 30 20 20 GUADALUPE PASS TX 64 88 66 96 / 20 20 20 10 HOBBS NM 67 98 65 100 / 20 30 30 20 MARFA TX 60 90 57 94 / 30 30 20 20 MIDLAND INTL AIRPORT TX 72 98 70 100 / 30 30 30 20 ODESSA TX 72 98 70 100 / 30 30 30 20 WINK TX 72 100 71 104 / 20 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, Jun 13, 3:39 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 339 PM CDT SAT JUN 13 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-142045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 339 PM CDT SAT JUN 13 2009 /239 PM MDT SAT JUN 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF A PRESIDIO TO PECOS TO SEMINOLE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THE STRONGER STORMS THAT DEVELOP...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT OVER THE NORTHEASTERN COUNTY WARNING AREA. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR SCURRY AND MITCHELL COUNTIES. IN ADDITION...HIGH TEMPERATURES OF 100-105 WARRANT CAUTION FOR THOSE OUTSIDE FOR AN EXTENDED PERIODS OF TIME. WEAR LIGHT COLORED CLOTHES AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND MONDAY...MAINLY EAST OF A HOBBS TO CRANE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS RECOMMENDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 13, 4:51 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL ODESSA 31.85N 102.37W
06/13/2009 E1.25 INCH ECTOR TX FIRE DEPT/RESCUE
WINDS UP TO 70 MPH REPORTED.
&&
SCHULDTLocal storm report, Jun 13, 4:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL ODESSA 31.85N 102.37W
06/13/2009 E1.75 INCH ECTOR TX PUBLIC
&&
SCHULDTSpecial weather statement, Jun 13, 5:09 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 PM CDT SAT JUN 13 2009 TXZ060-132245- WINKLER- 509 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN WINKLER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF KERMIT AT 509 PM CDT...MOVING NORTHEAST AT 15 MPH. GUSTY WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jun 13, 5:12 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 512 PM CDT SAT JUN 13 2009 TXZ075-132245- PECOS- 512 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF COYANOSA AT 512 PM CDT...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF MARBLES AND WIND GUSTS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM. AS THIS THUNDERSTORM STRENGTHENS...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTHWESTERN PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 5:23 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 523 PM CDT SAT JUN 13 2009 TXZ050-132300- ANDREWS- 523 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN ANDREWS COUNTY. A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 13 MILES SOUTH OF FRANKEL CITY AT 523 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN WESTERN ANDREWS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 5:35 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 535 PM CDT SAT JUN 13 2009 TXZ075-081-082-132315- PECOS-BIG BEND AREA-TERRELL- 535 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF LONGFELLOW AT 535 PM CDT...MOVING NORTHEAST AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:53 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Pecos, Upton | 67 min |
| Jun 13, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 65 min |
| Jun 13, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 63 min |
| Jun 13, 4:39 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 48 min |
| Jun 13, 4:41 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 17 min |
| Jun 13, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 60 min |
| Jun 13, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 57 min |
| Jun 13, 5:24 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos | 3 hr |
| Jun 13, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 63 min |
| Jun 13, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jun 13, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 67 min |
| Jun 13, 5:59 PM CDT | Flash Flood Warning | MAF | Crane, Pecos | 3 hr |
| Jun 13, 6:14 PM CDT | Blowing Dust Advisory | MAF | Howard, Martin, Midland, Mitchell | 106 min |
| Jun 13, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| Jun 13, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.